Texas, 2006

Drought in Texas, June 1 to 30, 2006

June 1 to 30, 2006 · NWS LUB · 6 events in 6 counties and zones

S. persisted over the extreme southern Texas Panhandle through the month of June, where severe (D2) drought conditions were observed.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$60 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The long-term drought that began in late 2005 over much of the Southern Plains of the U.S. persisted over the extreme southern Texas Panhandle through the month of June, where severe (D2) drought conditions were observed. Although weather and soil conditions remained extremely dry, drought conditions were temporarily downgraded to moderate (D1) over the remainder of the west Texas South Plains region. This downgrade was due to scattered rainfall that fell during numerous episodes of spring and early summer convection over the region; yet rainfall totals through the month were generally around fifty percent of climatological averages. Local farmers and agricultural officials began to report losses by mid June, when dryland cotton crops across the South Plains initially failed to emerge. At least 300,000 acres of cotton were destroyed due to the lack of water during the second half of the month.Many cotton crops also were destroyed by drought related haboobs and other convectively triggered dust storms. At least 10,000 acres of drought-stressed crops were destroyed by the haboob on June 22nd. Local media sources, farmers, and agricultural agents fear that economic losses will be significant later in the growing season if the drought continues or intensifies. In addition, many area ranchers were forced to begin selling cattle pre-maturely due to drought-related hardships. The lack of rain during the growing season resulted in poor hay crops. This caused the price of hay to skyrocket past $130 per ton; up from only $80 per ton one year ago. Ranchers have had difficulty affording hay to feed the cattle, thus many head of cattle have been sold at very early ages resulting in lower selling prices.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 31, 8:56 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, May 31, 8:56 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
956 PM CDT WED MAY 31 2006

.UPDATE...
UPDATED PRODUCTS HAVE BEEN TRANSMITED TO REFLECT LATEST TRENDS.
REGIONAL RADAR MOSAIC SHOWS A CONVECTIVE COMPLEX SLOWLY PROPAGATING
SOUTHEASTWARD FROM THE PLAINS OF EASTERN NEW MEXICO AND THE
WESTERN PANHANDLES. SOLUTIONS DO NOT DEPICT A RESPECTIBLE LOW
LEVEL JET TO HELP MAINTAIN THE ONGOING ACTIVITY. HOWEVER FORWARD
PROPAGATION ALONG COLD POOLS AND INTERACTION WITH A PLETHORA OF
RESIDUAL OUTFLOW BOUNDARIES SEEN IN 88D REFLECTIVITY DATA SUGGEST
THAT THIS COMPLEX WILL APPROACH THE NORTHWESTERN ZONES LATER
TONIGHT. WILL RE-CONFIGURE POPS MAINTAINING 40 PERCENT OVER THE
NORTHWEST...BUT DECREASING RAIN CHANCES IN THE OTHER THREE QUADS
OF THE FA TO SLIGHT CHANCE. THIS AS A LACK OF SUBSTANTIAL/SUSTAINED
SOUTHERLY WINDS IN THE LOWER LEVELS SUPPORTS THE SOUTHWARD LIMIT
OF STORM COVERAGE SEEN IN MESOSCALE MODEL GUIDANCE CONVECTIVE QPF.
20

&&

.PREV DISCUSSION... (ISSUED 333 PM CDT WED MAY 31 2006)

SHORT TERM...
ATMOSPHERE IS COOLER TODAY WITH LESS INSTABILITY THAN YESTERDAY.
ACTIVITY WILL LIKELY DEVELOP ALONG WEAK BOUNDARIES WITH A PREFERENCE
TO THE SOUTHWEST ALONG OUTFLOW BOUNDARY IN THE EASTERN PLAINS OF NEW
MEXICO AND ALONG HIGHER TERRAIN. IF TEMPERATURES WARM MORE THAN
FORECAST...THEN HIGHER CAPES COULD RESULT IN AN INCREASED COVERAGE
LATER TODAY AND TONIGHT. SLIGHT RISK SEVERE WILL REMAIN JUST TO THE
WEST OF THE FORECAST AREA WITH HIGHER POPS FROM THE WESTERN SOUTH
PLAINS INTO THE SW PANHANDLE. COULD BE SOME LEFTOVER CONVECTION
EARLY ON THURSDAY...AND THEN HEIGHTS WILL CONTINUE TO RISE WITH POPS
GOING THE OTHER WAY. WENT WITH SLIGHT CHANCE POPS AREAWIDE THURSDAY
WITH HIGH TEMPERATURES CLIMBING BACK INTO THE LOWER TO MID 80S.

LONG TERM...
AMPLIFYING PATTERN EXPECTED ACROSS THE CONUS EARLY IN THE PERIOD
AS AN UPPER RIDGE BUILDS ACROSS THE ROCKIES. EFFECT HERE WILL BE
TO WARM THINGS UP AGAIN AND SHUT OFF MOST OR ALL PRECIP
MECHANISMS. GFS SOLUTION KEEPS THE RIDGE CENTERED OVER THE
ROCKIES...WHICH IF COMBINED WITH WARMER THAN PROGGED TEMPS AND
POSSIBILITY OF A SHORTWAVE MOVING SWD ALONG THE ERN PERIPHERY OF
THE RIDGE MIGHT INITIATE SOME STORMS IN THE AFTN/EVE HOURS. BUT
THIS IS A LONG-SHOT. ECMWF IS EVEN MORE PESSIMISTIC AS IT BUILDS
THE RIDGE OVER THE PLAINS. ATTM TEMPS JUST A TOUCH ABOVE GUIDANCE
AND BLANKET FIVE PCT POPS ARE THE WAY TO GO. THUS FEW CHANGES TO
PREVIOUS FCST ATTM.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/20
Hazardous weather outlook, May 31, 8:36 PM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
936 PM CDT WED MAY 31 2006

TXZ021>044-011100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
936 PM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINS VALID LATE THIS
EVENING AND THROUGH THE NIGHTTIME HOURS OVER A PORTION OF THE
OUTLOOK AREA. LOCATIONS MOST LIKELY TO EXPERIENCE SEVERE STORM
ACTIVITY INCLUDES LOCALES IN THE EXTREME SOUTHWESTERN TEXAS
PANHANDLE AND THE NORTHWESTERN SOUTH PLAINS.

A COMPLEX OF THUNDERSTORMS WILL SLOWLY MOVE SOUTHEAST FROM THE PLAINS
OF EASTERN NEW MEXICO AND THE WESTERN TEXAS PANHANDLE TONIGHT. THESE
STORMS MAY APPROACH THE NORTHWESTERN PARTS OF THE OUTLOOK AREA LATE
THIS EVENING OR IN THE HOURS FOLLOWING MIDNIGHT. A FEW STORMS MAY
PRODUCE LOCALLY DAMAGING WINDS AND HAIL UP TO 1 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER STORM
SPOTTER GROUPS AND LOCAL OFFICIALS OVER THE EXTREME SOUTHWESTERN
PANHANDLE AND THE NORTHWESTERN SOUTH PLAINS SHOULD REMAIN ALERT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Briscoe

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Castro forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Childress forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Hall

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hall forecast zone
Crop damage
$60 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Parmer

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Parmer forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Swisher

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Swisher forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515554, 5515555, 5515556, 5515557, 5515558, 5515559.